Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
200 Doctors are Online

Elevated liver enzymes, hyperlipidemia - Online Doctor Chats

Date : 13-Jan-2012
User rating for this question
Very Good Posted in: Liver and Gall Bladder
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2408 Questions
User :   since 2008 my liver enzymes have been elevated, in 2007 alt=10 ast=30, august 2008 alt=70 ast=39, december 09 alt=84 ast=42...i also have a constant low grade fever and joint pain in my elbows...i saw a rheumotologist that didn't find anything except a positive XXXXXXXX test, she referred me to a hepatologist that just ordered a liver biopsy...what could be wrong?
Doctor :   hi
Doctor :  
ok
Doctor :  
what other symptoms do you have?
User :   fatigue, random muscle twitches, but i went to neurologist that said they were benign fasciculations
Doctor :  
ok
Doctor :  
elevated liver enzymes are due to many reasons
Doctor :  
Therefore, just a diagnosis of elevated liver enzymes in itself does not even confirm any sort of liver damage in the patient
Doctor :   The particular enzymes which are commonly elevated are alanine transaminase (ALT) and aspartate transaminase (AST)
Doctor :   In most cases of liver disease, ALT levels will rise above that of AST, however, in the case of greater AST levels alcoholic liver disease is a potential underlying condition.
Doctor :   The normal values for AST are between 10-40 IU/L and for ALT is 9-60 IU/L
Doctor :  
do you consume alcohol?
Doctor :  
are you diagnosed or are suspecting diabetes?
Doctor :  
or elevated cholesterol levels?
Doctor :  
are you on any medications especially pain medications?
User :   no, never, i grew up aound alcoholism, so i am a complete non drinker and non smoker...the only medications i take are birth control and occasional ibuprofen for migraines
Doctor :  
ok
User :   yes, I have elevated cholesterol 292 total, hdl 70, ldl 192...i am 5'5 and weigh 117
Doctor :  
ok
Doctor :  
so most probably the elvated enzymes are due to your elevated cholesterol levals
Doctor :  
and also teh birth control pills
Doctor :  
birth control pills cause liver damage
Doctor :  
and hence elevated liver enzymes
User :   why wouldn't my doctor catch that or even mention it? how does cholesterol level increase liver enzymes..also the albumin was flagged as low and something called alpha 1 antitrypsin was elevated...my cholesterol was high 7 years before the liver enzymes were elevated
Doctor :  
prolonged elevated cholesterol levels are known to cause damage to liver and make the liver enzymes rise
Doctor :   alpha 1 antitrypsin is elevated in acute inflammation.
Doctor :   if you would like to discuss your test results with specialists, you could do it here with our panel of super specialists
Doctor :  
WWW.WWWW.WW Doctor :   who wil be able to give you a better insight about the test results
User :   should I wait on the results from the liver biopsy..it was done on friday, the radiologist said he did not see any maases on the liver and it looked fine, but i'm not sure that means anything
Doctor :  
ok
Doctor :  
if the biopsy is already done
Doctor :  
then i suggest you to wait for the results and then discuss together with the biopsy report
Doctor :  
with the panel specialists
User :   thank you, i will do that, one last question, does the fact the the liver looked normal mean anything?
Doctor :  
liver looking normal can mean two things
Doctor :  
1) that it is normal
Doctor :  
2) there are some damage but not that extensive
Doctor :  
to show up
Doctor :  
but only cause elevated enzymes
Doctor :  
usually the damage shows up on ultrasound and other imaging once the enzymes are raised almost 10 folds
Doctor :   have you followed what i have said?
User :   yes. it was very clear. thank you so much
Doctor :  
Is there any thing else I can help you with?
User :   no, thank you for your time
Doctor :   Please fill the feedback form, and comment box, and, say done when done.
User :   done
Doctor :   Thanks for consulting HealthcareMagic. Bye for now. Please chat with our doctors 24/7 for medical queries. Please refer your friends to our service.
Question is related to
Medical Topics
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor